Charles Knessl ; Wojciech Szpankowski - Enumeration of Binary Trees and Universal Types

dmtcs:354 - Discrete Mathematics & Theoretical Computer Science, January 1, 2005, Vol. 7 -
Enumeration of Binary Trees and Universal TypesArticle

Authors: Charles Knessl 1; Wojciech Szpankowski 2

  • 1 Department of Mathematics, Statistics and Computer Science [Chicago]
  • 2 Department of Computer Science [Purdue]

Binary unlabeled ordered trees (further called binary trees) were studied at least since Euler, who enumerated them. The number of such trees with n nodes is now known as the Catalan number. Over the years various interesting questions about the statistics of such trees were investigated (e.g., height and path length distributions for a randomly selected tree). Binary trees find an abundance of applications in computer science. However, recently Seroussi posed a new and interesting problem motivated by information theory considerations: how many binary trees of a \emphgiven path length (sum of depths) are there? This question arose in the study of \emphuniversal types of sequences. Two sequences of length p have the same universal type if they generate the same set of phrases in the incremental parsing of the Lempel-Ziv'78 scheme since one proves that such sequences converge to the same empirical distribution. It turns out that the number of distinct types of sequences of length p corresponds to the number of binary (unlabeled and ordered) trees, T_p, of given path length p (and also the number of distinct Lempel-Ziv'78 parsings of length p sequences). We first show that the number of binary trees with given path length p is asymptotically equal to T_p ~ 2^2p/(log_2 p)(1+O(log ^-2/3 p)). Then we establish various limiting distributions for the number of nodes (number of phrases in the Lempel-Ziv'78 scheme) when a tree is selected randomly among all trees of given path length p. Throughout, we use methods of analytic algorithmics such as generating functions and complex asymptotics, as well as methods of applied mathematics such as the WKB method and matched asymptotics.

Volume: Vol. 7
Published on: January 1, 2005
Imported on: March 26, 2015
Keywords: path length,Binary trees,types,Lempel-Ziv'78,[INFO.INFO-DM] Computer Science [cs]/Discrete Mathematics [cs.DM]
    Source : OpenAIRE Graph
  • Combinatorial &Probabilistic Methods for Biol Sequences; Funder: National Institutes of Health; Code: 5R01GM068959-04

2 Documents citing this article

Consultation statistics

This page has been seen 301 times.
This article's PDF has been downloaded 421 times.